Alert archive / North Carolina / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this winter storm warning at Mar 24, 2018, 9:36 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 2018, 9:36 PM EDT (01:36 UTC)
- Expired
- Mar 25, 2018, 4:01 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Forsyth County, NC, Guilford County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 9:39 PM EDT | SNOW 1.2 | Roxboro, NC | HEAVY SNOW WAS OCCURRING AND STICKING TO PAVEMENT. |
| Mar 24, 9:40 PM EDT | SNOW 1 | 1 Ne Greensboro, NC | |
| Mar 24, 10:21 PM EDT | SNOW 1 | 3 E Walkertown, NC | |
| Mar 24, 11:00 PM EDT | SNOW 1.5 | Summerfield, NC | REPORTED AT THE RESIDENCE OF A GSO OBSERVER. |
| Mar 24, 11:27 PM EDT | SNOW 2 | 4 N Roxboro, NC | ALL SNOW. SPOTTER REPORTS HEARING TREES OR BRANCHES FALLING. |
| Mar 24, 11:33 PM EDT | SNOW 1 | 3 W Pfafftown, NC | SLUSHY ACCUMULATION. WET SNOW MIXING WITH RAIN. |
| Mar 25, 12:00 AM EDT | SNOW 1 | 1 Sw Clemmons, NC | COCORAHS STATION NC-FR-37, 1 SW CLEMMONS. |
| Mar 25, 1:34 AM EDT | SNOW 1.2 | Piedmont Triad Int'L, NC | SNOW ENDED AT 0534Z. |
| Mar 25, 3:10 AM EDT | SNOW 3 | 4 N Roxboro, NC | FINAL SNOWFALL TOTAL 3.0 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 670 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WWUS42 KRAH 250136 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 936 PM EDT Sat Mar 24 2018 ...A period of heavy, wet snow expected across the northern Piedmont early tonight... NCZ007-021>024-251000- /O.UPG.KRAH.WW.Y.0007.000000T0000Z-180325T0900Z/ /O.NEW.KRAH.WS.W.0003.180325T0136Z-180325T1000Z/ Person-Forsyth-Guilford-Alamance-Orange- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, and Carrboro 936 PM EDT Sat Mar 24 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY... * WHAT...Heavy, wet snow. Wet snow accumulations of 1 to 3 inches are expected, with isolated amounts near 4 inches. The highest amounts are expected to occur along and northwest of Interstate 85, across the northern portions of these counties. * WHERE...Person, Forsyth, Guilford, Alamance and Orange Counties. * WHEN...Until 6 AM EDT Sunday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility to as low as one quarter to one half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for wet snow means winter weather conditions will make travel very hazardous. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for North Carolina can be found online at DriveNC.gov. && $$ NCZ009-010-026-038>041-251000- /O.EXB.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/ Vance-Warren-Franklin-Davidson-Randolph-Chatham-Wake- Including the cities of Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Pilot, Ingleside, Louisburg, Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 936 PM EDT Sat Mar 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY... * WHAT...Wet snow. Wet snow accumulations ranging from a spotty coating in the southern portions of the affected counties, to between one half inch and one inch in the northern portions of the affected counties, are expected. * WHERE...The north-central Piedmont of North Carolina. * WHEN...Until 6 AM EDT Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Expect slick roads and limited visibilities, and use caution while driving. The latest road conditions for North Carolina can be found online at DriveNC.gov. && $$ NCZ008-025-251000- /O.EXT.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/ Granville-Durham- Including the cities of Oxford, Butner, Creedmoor, Bethesda, Durham, and Research Triangle 936 PM EDT Sat Mar 24 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM EDT SUNDAY... * WHAT...Wet snow. Snow accumulations around an inch or two, especially on elevated and grassy surfaces, are expected. * WHERE...Granville and Durham Counties. * WHEN...Until 6 AM EDT Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow may cause travel difficulties. Expect slick roads and limited visibilities, and use caution while driving. The latest road conditions for North Carolina can be found online at DriveNC.gov. && $$ For more information from the National Weather Service, visit http://weather.gov/raleigh
1 follow-up statement
111 WWUS42 KRAH 250801 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 401 AM EDT Sun Mar 25 2018 ...Wintry precipitation rapidly diminishing across the northern Piedmont... .As an area of low pressure moves away from central NC, precipitation coverage and rates will decrease. Thus, no additional wintry accumulation is expected across the far northern Piedmont of central North Carolina. NCZ007-021>024-250915- /O.CAN.KRAH.WS.W.0003.000000T0000Z-180325T1000Z/ Person-Forsyth-Guilford-Alamance-Orange- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, and Carrboro 401 AM EDT Sun Mar 25 2018 ...WINTER STORM WARNING IS CANCELLED... Wintry precipitation was coming to an end across the far northern Piedmont, thus the Winter Storm Warning has been cancelled. $$ NCZ008>010-025-026-038>041-250915- /O.CAN.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/ Granville-Vance-Warren-Durham-Franklin-Davidson-Randolph-Chatham- Wake- Including the cities of Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 401 AM EDT Sun Mar 25 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Wintry precipitation was coming to an end across the northern Piedmont, thus the Winter Weather Advisory has been cancelled. $$ For more information from the National Weather Service, visit http://weather.gov/raleigh
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this winter storm warning went out at Mar 24, 8:15 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 24, 8:15 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 815 PM EDT Sat Mar 24 2018 .SYNOPSIS... An area of low pressure and upper level disturbance will move northwest to southeast over North Carolina through tonight. Chilly high pressure will build into the Carolinas from the north Sunday through Tuesday. This high will move to our southeast and off the coast Wednesday, bringing a warming trend. && .NEAR TERM /THROUGH TONIGHT/... As of 415 PM Saturday... Update: Based on new guidance, have expanded the winter weather advisory area to include northern portions of Alamance, Orange, and Durham counties for the potential for a half to a much as an inch of snow, mainly on grassy and elevated surfaces. The dampening mid level shortwave trough moving into IL will continue a SE motion, passing through the Carolinas late tonight into Sun morning. The associated surface low over SE MO will track SE along the strengthening low level frontal zone, moving toward SW NC tonight, followed by secondary cyclogenesis just off the SC coast late. Mostly light precip associated with a weak leading perturbation has spread across NC, and the initially high dewpoint depressions have begun to decrease as cloud bases lower. We've already seen a band of higher precip rates passing over the Triad produce a period of snow, despite wet bulb temps sitting just above freezing. That such cooling of the column is already occurring is concerning, in that it suggests that perhaps a larger area of the northern Piedmont may see a risk of snow bursts this evening into the overnight hours. It's expected that as the stronger forcing for ascent arrives this evening (including low level frontogenetic forcing, incoming mid level DPVA, and increasing upper divergence associated with the northwesterly jetlet moving from the W Ohio Valley through the Carolinas), precip rates will pick up, with any spotty areas filling in by mid evening. Where the rates are highest, dynamic cooling is likely to prompt a rain/snow mix to switch over to mostly snow, not unexpected given projections of a deep near freezing isothermal layer. Surface temps should in general stay just above freezing, however a period of surface cooling is apt to occur within the heaviest precip over the northern Piedmont, causing an accumulation of snow, primarily on grassy and elevated surfaces. But if snow comes down heavy enough, some accumulation on roads, especially bridges/overpasses, is not out of the question. Expect precip totals of around a half to one inch across central NC, with far northern Piedmont snowfall of one half to one inch, highest over northern portions of the advisory area. Once the mid level wave passes through late tonight, taking the heaviest precip to our east, temps should rebound a degree or two, such that icy roads won't be a big concern Sunday morning. Lows will be 31-38, again with the cooler readings occurring during the heavier precip in the predawn hours. -GIH && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 425 PM Saturday... The by-now-shearing shortwave trough will be exiting to our SE Sun morning, with the primary surface low dissolving to a weak inverted trough over the S Appalachians and the secondary surface low moving further offshore. Copious low level moisture will remain, particularly over the W and S CWA, although the chilly wedging surface high may allow for some low level drying over the NE CWA. Nevertheless, expect a cloudy to mostly cloudy and cool day over much of the area, and we may see lingering drizzle over the Piedmont, especially west sections. Highs 43-50. Nocturnal cooling with the wedge holding firm Sun night will prompt the low clouds to hold firm, especially over the S and W. Lows 30-37. -GIH && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 200 PM Saturday... Longer range forecast remains on track with much warmer weather returning by mid week. Cold air advection will continue Monday as high pressure ridges down the Atlantic coast. The cool ridge holds through Tuesday, though gradually weakening and lifting north into New England. The surface high lifting out combined with a mid level ridge axis over the area edging east and offshore Tuesday night will result in deep SW return flow with strong warm air advection setting up early Wednesday and continuing into Thursday. Temperatures on Wednesday will rise into the 60s and then soar into the 70s on Thursday. While all of this is going on locally, a long wave trof will be deepening over the Plains, with strong frontogenesis stretching out of the Gulf northeastward into the Ohio Valley during the mid week. The mid level ridge just east of the area will block and slow down the eastward progression of this surface front, allowing deeper layer moisture advection into the area, with precipitable waters edging above 1.5 inches prior to the front's passage early Friday. A lot of favorable ingredients will be also be present which would support stronger shower and thunderstorm activity, which would most likely manifest as a line of strong convection immediately ahead of the front. Timing will be key, as just a little delay of frontal passage from Thursday night into Friday would add increased instability to the mix. Highs Friday will be in the mid 60s north to mid 70s south. Ridging builds in Friday night into Saturday with cooler and dry weather. Highs Saturday will range from 55 north to 65 south. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 815 PM Saturday... The system producing widespread rain/snow will continue to affect our region through the night. The main bulk of the precipitation will be a mix of snow and rain in the NW and rain in the SE. Widespread IFR to LIFR CIGS and VSBYS can be expected through 09z/Sunday. The precipitation will taper off to light mist and drizzle between 09z and 12z, with lingering low CIGS/VSBYS through 18z/Sunday. Looking beyond 18z Sun, within the cool surface ridge wedging down into central NC, cigs will stay mostly MVFR at INT/GSO, with a trend to VFR elsewhere Sun afternoon. MVFR conditions should dominate at INT/GSO through Sun night, with VFR conditions elsewhere. By midday Mon, VFR conditions are expected areawide, although sub-VFR conditions may linger at INT/GSO. As the surface high builds overhead and then drifts SE midweek, VFR conditions should dominate, although there are signs that the Piedmont terminals may see periods of sub-VFR clouds Tue into Wed as moisture increases aloft. Cigs should be VFR Thu with a chance of showers areawide, within southwest flow ahead of the next approaching storm system. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 5 AM EDT Sunday for NCZ007-008-021>025. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...mlm/Franklin AVIATION...Badgett/Hartfield
Hazardous weather outlook, Mar 24, 4:50 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 450 PM EDT Sat Mar 24 2018 NCZ009>011-026>028-038>041-043-250900- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph- Chatham-Wake-Wilson- 450 PM EDT Sat Mar 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A brief mix of rain and wet snow is possible from late evening through the overnight hours. No accumulation on roads is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-021>025-250900- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham- 450 PM EDT Sat Mar 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-073>078-083>086-088-089-250900- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 450 PM EDT Sat Mar 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 24, 9:04 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 904 PM EDT Sat Mar 24 2018 NCZ007>009-021>025-250415- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL, OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND, HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, BETHESDA, DURHAM, AND RESEARCH TRIANGLE 904 PM EDT Sat Mar 24 2018 ...Light rain changing to wet snow across the northern Piedmont... A band of higher intensity precipitation will continue to stream southeastward across the NC northern Piedmont this evening. The heavier precipitation rates will cause the precipitation to change to snow, with a several hour period of moderate to briefly heavy, wet snow likely along the Interstate 85 corridor from the Triad to near RDU to Henderson. Temperatures will fall to between 32 and 33 degrees during this time, with a slushy snow accumulation around one to two inches. While the accumulation will be greatest on elevated and grassy surfaces, a slushy coating can also be expected on roadways when the precipitation rates are highest. Snow will then transition to light rain after midnight, before tapering off between 1 AM and 4 AM. Motorists are encouraged to exercise caution this evening because of both slushy and slick roadways, and also visibility reductions to a less than a quarter to half mile at times during the heaviest snow. 26
Local storm report, Mar 24, 9:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT SAT MAR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM SNOW ROXBORO 36.40N 78.98W
03/24/2018 E0.1 INCH PERSON NC BROADCAST MEDIA
MODERATE TO HEAVY SNOW, STARTING TO
ACCUMULATE ON PAVEMENT.
&&
NPNearby
Winter Storm Warnings in North Carolina, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.